Published November 25, 2011
The frustration of seeing extra pounds on the scale—or of a too-tight waistband that you know used to fit—is understandable. But did you know that anything from a hormonal imbalance to vitamin deficiencies to the prescription meds you take can hold clues to what’s making you fat?
“A lot of people make what we think are lifestyle choices but are actually our bodies reacting to factors we can’t control,” says Dr. Robert J. Hedaya, clinical professor of psychiatry at Georgetown University Medical Center. “Whether it’s hormonal, a medication side effect, or something else, too often we put the onus on the individual, and there are factors that sometimes justify a doctor’s help.”
Here, seven health issues that could be standing between you and your ideal weight—and how to fix them.
1. You’re Depressed
Many anti-depressant medications cause weight gain—so if you’re depressed and taking pills for it, expect to see a bump in weight between five and 15 pounds, with continued gradual accumulation over the years, says Hedaya, who is also the founder of the National Center for Whole Psychiatry in Chevy Chase, Md.
If you’re not taking pills, there’s evidence that feelings of depression can correlate to weight gain. One 2010 study published in the American Journal of Public Health found that people who feel sad and lonely gain weight more quickly than those who report fewer depression-related symptoms.
“They may be eating more high-fat, high-calorie comfort foods,” says Belinda Needham, assistant professor in the department of sociology at UAB and the lead author of the study. “Or they may have [cut back their] physical activity.”
Fix It: “If I see patients who are taking anti-depressants and that could be the culprit of their weight gain, I may wean them slowly off of the drug,” says Dr. Dominique Fradin-Read, assistant clinical professor at the Loma Linda School of Medicine in California. “I may then put them on Wellbutrin instead, which actually helps with weight loss.”
If your meds are not to blame, seek out some workout buddies or a support group.
“Attending meetings, like Weight Watchers, or working out with a group of friends is a great way to increase social support,” Needham says, “which can help depression.”
2. You’re Taking The Wrong Rx
There’s a long list of medications that can cause weight gain: If you’re taking birth control pills, excess hormones for hormone therapy, steroids, beta-blockers for heart disease and blood pressure, anti-seizure meds, breast cancer medications like Tamoxifen, some treatments for rheumatoid arthritis, and even some migraine and heartburn medications, you may notice pounds creeping on.
“When I see patients who are concerned about weight gain, I start looking at their medications,” says Dr. Steven D. Wittlin, clinical director of the endocrine-metabolism division at the University of Rochester Medical Center in Rochester, N.Y. “That’s a biggie. Some may affect appetite; some may affect metabolism.”
Others may simply make you feel better and thus regain your lost appetite.
Fix It: If you suspect your medication is affecting your waistline, your doctor may be able to find an alternative treatment that won’t have that particular side effect.
3. Your Gut Is Slow
Digestive issues, including slow bowel movements, may also account for excess pounds. “Ideally, you eat, and then, an hour or so later, you have a bowel movement,” says Hedaya. “But once or twice a day is still in the healthy range.”
If you’re not so regular, dehydration, medications, low fiber, or even a lack of good flora in your gut could be to blame.
Fix It: If constipation is your only symptom, then trying probiotics can help your digestive tract work properly. Staying hydrated is key, along with a diet chock-full of fiber-rich foods. But you can also try drinking a fiber powder, like Metamucil, mixed with water.
“It may even grab fat globules in your intestinal tract as it scrubs out waste,” says Hedaya. If you’re still having trouble, check with your doctor to rule out a range of disorders, including hypothyroidism or a neurological issue.
4. Your Body Doesn’t Have Enough of Certain Nutrients.
Being low in vitamin D, magnesium, or iron can compromise your immune system, sap your energy levels, or alter your metabolism in ways that make it harder to take healthy-lifestyle steps. “You may compensate for low energy with caffeine, sweets, and simple carbs,” says Hedaya, “Or find that you feel too run down or weak to exercise.”
Fix It: While you can try to boost your iron levels by eating red meat and spinach and increase magnesium by adding Brazil nuts or almonds to your diet, it’s nearly impossible to consume enough milk or get enough sunlight to compensate for low vitamin D.
“It’s important to know that it could take awhile to find your right dose of vitamin D,” says Hedaya. “If you take too much, you can get kidney stones. You need to have your blood tested every three months, so your doctor can make adjustments to the dose for you.”
Adding an iron supplement is a little less tricky—but it’s still wise to let your doctor rule out hypothyroidism or other conditions that might cause insulin resistance, and thus weight gain, before you start taking supplements.
5. You’re Getting Older
It’s the one condition that’s unavoidable.“Often, I hear patients tell me they think their metabolism is slowing down,” says Fradin-Read. “This is real—we don’t burn as many calories at 40 or 50 as we used to burn at 20. So we need more exercise—and less food—to keep metabolism going. Some studies show that exercise might be even more important than the diet for long-term weight maintenance.”
Fix It: “Remember that all calories are not equal when it comes to weight,” says Fradin-Read. “Eating lean protein will cause your body to burn calories more efficiently. On the other hand, carbs are something your body tends to burn more slowly and even store in your body more readily.”
Choosing low-fat proteins and reducing carbs are good ways to help avoid unnecessary pounds.
6. You Have Plantar Fasciitis.
“Many musculoskeletal conditions, including plantar fasciitis, but also osteoarthritis and knee or hip pain, can result in unintentional weight gain,” says Dr. Donald Bohay, co-chairman of the public education committee for the American Orthopaedic Foot & Ankle Society. “Plantar fasciitis certainly can force you to cut back on your activity enough to cause weight gain.”
Fix It: Modify your exercise program to swap biking or swimming in place of weight-bearing exercise, says Bohay. Seek out a physical therapist who can design an appropriate program for your specific needs—ask your doctor or check the Web site of the American Physical Therapy Association to find a qualified therapist in your area.
7. You Have Cushing’s Syndrome.
Weight gain accompanied by high blood pressure, osteoporosis, and changes in your skin tone and quality, including purple or silvery stretch marks on your abdomen and ruddy cheeks, could be a sign that your body isn’t processing nutrients the way it should, due to a cortisol-producing tumor on one of your adrenal glands. The syndrome affects only about 15 in every million adults annually, so proceed with caution before demanding a battery of tests.
“Cushing’s Syndrome is not terribly common,” says Wittlin, “but one of the telltale signs is that your fat distribution is more in the midsection of your body, leaving your arms and legs looking more slender.”
Fix It: If you suspect you are gaining weight that you can’t attribute to your eating habits, medications, or lack of exercise, a few tests—including a blood test and urinalysis, to get an accurate check of your body’s cortisol levels, will give your doctor the first clues to this condition. If the levels are deemed excessively high, then your doctor will order further tests, like a CT scan of your pituitary and adrenal glands, to determine if such a tumor exists. If the tumor is confirmed, doctors will likely perform surgery to remove the tumor (and possibly the affected gland), followed by a course of steroids to help regulate the remaining gland.